I use Ketoderm cream on my face for seborrheic dermatitis, but my skin seems to lose its elasticity, becomes red and flakes. Is this normal? Should I continue the cream?

37-year-old woman6 years ago
0 like
6619 views
12 hours

37-year-old woman · 6 years ago
After symptoms including redness, itching and scaling on my chin, on my lips and around my lips since November, I concluded that it was probably seborrheic dermatitis. I was first advised to try Canesten, which was unsuccessful (symptoms worsening). I was then advised to apply La Roche-Posay's Cicaplast baume B5 twice a day (morning and evening) as well as Cicaplast lip balm when needed. The result was relatively satisfactory, but unfortunately the problem tended to recur at the slightest omission of application of cream, to then take several days to diminish without disappearing completely, the problem is not solved, I rather have the impression to simply mask it (to send it "under the carpet"...). I then went to see my doctor, who also concluded that it was seborrheic dermatitis, and prescribed me Ketoderm 2% cream, to be applied twice a day (morning and evening) for 4 weeks. I started the treatment on March 1st, however, where I apply the cream (chin and around the lips), my skin has become reddish and abundantly scaly again in only a few days, which is how it looked before I applied La Roche-Posay Cicaplast. I also feel like my skin is pulling, as if it has lost its elasticity. Is it normal for Ketoderm to cause such a side effect? According to the list of side effects, the cream can irritate locally, however I don't feel that it is particularly irritated, but only extremely dry and covered with perpetual flakes (particularly unsightly, in the face), there is no more itching than before, but I don't dare scratch the flakes for fear of removing the layer of cream. Is it risky, or is it worth applying a moisturizer like Cicaplast over the Ketoderm? Is this side effect worth continuing the treatment for the next 4 weeks or is it better to stop immediately (risk of after-effects?)? Are there any solutions to reduce the flaking and redness while treating the problem in depth and not just on the surface? For further clarification, I have never needed to use any moisturizer on my face before (only on my hands), I never wear makeup and I usually don't use any product on my face except lip balm during winter, as my lips tend to chafe. For any medication, I take oral contraceptives (Alesse) and consume daily Metamucil (since December, so probably has no link with my current problem since it started in November) for persistent diarrhea problems since taking antibiotic (penicillin) in April 2016 following a flu. Unfortunately impossible to prove if my intestinal dysbiosis problem has any link with the one on my face... A huge THANK YOU to whoever can answer me!!!
Guylaine Lim · 6 years ago
Hello,
Redness or a sensation of irritation or burning may occur following the application of Ketoderm cream. Dryness of the skin (pulling skin) and desquamation (peeling skin) may also occur. Red patches that peel are also found among the manifestations of seborrheic dermatitis. It is important to know that seborrheic dermatitis is a chronic disease. The symptoms of the disease can be controlled and treated, but unfortunately they can recur. Symptoms can intensify during the cold, dry winter months and improve in the summer with exposure to the sun. It would be difficult to know whether the symptoms you are experiencing are from the cream or a recurrence of your disease or a bit of both. You should also make sure that you do not have an allergic reaction or sensitivity to the components of the ketoderm cream.
You can use a non-greasy, fragrance-free moisturizer for the face. Apply it 10 minutes after ketoderm and as needed. Please note that you should avoid making your skin oily because sebum promotes the proliferation of fungi and will not help the healing of your symptoms. Cicaplast does not leave the skin greasy, so it seems fine to me. You should also avoid any cleansing products that could dry out your skin, such as those containing alcohol. For your lips, continue to use your lip balm. You can also gently remove the flaky skin on and around your lips with a soft-bristled toothbrush. If you don't want to remove the cream, do so before applying the cream, right after showering or while brushing your teeth. Fatigue and stress can aggravate the disease, so don't overexert yourself.
I suggest that you consult your doctor for a follow-up of the treatment or consult your pharmacist so that he can inform your doctor of your symptoms before making the decision to stop the treatment and to discuss other therapeutic options or the need to add a low-potency cortisone cream, for example. You may want to discuss with your doctor the need for long-term intermittent maintenance therapy if you have frequent recurrences of your disease symptoms.
I hope this will help you a little. I look forward to hearing from you.
37-year-old woman · 6 years ago
Thank you so much for the information! So I'm going to give it a shot and use Cicaplast following the Ketoderm application, crossing my fingers that it reduces the flaking.
Guylaine Lim · 6 years ago
If needed, I will always be happy to answer you at the pharmacy where I work. Have a nice day!

0 like

Answered by

Guylaine Lim
Bonjour, Je suis une pharmacienne passionnée et dévouée pour mes clients. Je travaille en pharmacie communautaire. Il me fera toujours plaisir de vous aider du mieux de mes compétences.

Care team

Eric Kamau et Alexandre Parsy
This care team is no longer available on AskyourPro.

Need help with your health?
Ask your question to a real pro!